Washington, 2004

Heavy Snow in Washington, January 1 to 2, 2004

January 1 to 2, 2004 · NWS OTX · 7 events in 7 counties and zones

From the evening of January 1st through the evening of January 2nd a winter storm dumped heavy snow across portions of eastern Washington. 5 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

From the evening of January 1st through the evening of January 2nd a winter storm dumped heavy snow across portions of eastern Washington. Spotter at Pullman reported 8 inches of snow while at Oaksdale they had 7.5 inches. Eight and one half inches fell in northeast Spokane and 10 inches was reported just east of Colville. A spotter in East Wenatchee reported 7 inches. Numerous other reports were received from spotters with amounts ranging from 4 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 1, 5:20 PM PST, 40 minutes earlier.

Area forecast discussion, Jan 1, 5:20 PM PST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
520 PM PST THU JAN 1 2004

.SYNOPSIS...A PAIR OF STORM SYSTEMS WILL AFFECT THE AREA TONIGHT
AND AND AGAIN ON SATURDAY. THESE WEATHER SYSTEMS WILL PRODUCE PERIODS
OF SNOW OVER MUCH THE REGION. THIS WILL BE FOLLOWED BY A ARCTIC AIR
AIR MASS WITH COLDER THAN NORMAL TEMPERATURES FOR EARLY NEXT WEEK.

&&

.DISCUSSION...

AT 520 PM WINTER STORM WARNINGS FOR NORTHEAST WASHINGTON AND THE
NORTHERN PANHANDLE WERE ISSUED.  HEAVY SNOW IN THE AREA IS EXPECTED
TO CONTINUE LATE INTO THE NIGHT WITH LOCALLY WINDY CONDITIONS
PRODUCING BLOWING SNOW. SNOW HAS TAPERED OFF IN THE WENATCHEE AREA
SO THE WARNING WAS ALLOWED TO EXPIRE.

THE REMAINING AREA FORECAST DISCUSSION BELOW REMAINS INTACT FROM
EARLIER THIS AFTERNOON. ZONE FORECAST CHANGES WILL ONLY REFLECT THE
ADDITIONAL WARNING INFORMATION AND SNOW ACCUMULATIONS FOR THE NEW
WARNINGS. TC

TONIGHT THROUGH FRIDAY...SATELLITE INDICATES A LARGE AND FIERCE
PACIFIC WINTER STORM MOVING THROUGH OREGON THIS AFTERNOON. DRIVEN AND
MAINTAINED BY A PAIR OF MUTUALLY SUPPORTING JET STREAMS ALOFT A DEEP
SURFACE LOW PRESSURE IS TRACKING THROUGH NORTHEAST OREGON THIS
AFTERNOON. 18Z ISALLOBARIC ANALYSIS SUGGESTS THIS LOW CENTER WILL
TRACK INTO THE LEWISTON AREA THIS EVENING...AND CROSS THE CENTRAL
IDAHO PANHANDLE MOUNTAINS BEFORE JET SUPPORT WEAKENS. OVER THE PAST
FEW DAYS GFS HAS HANDLED THIS SYSTEM THE BEST AND ALL THE NEW 12Z
RUNS HAVE FINALLY COME ABOARD TO THE GFS SOLUTION. RADAR INDICATES A
STARK BOUNDARY BETWEEN THE HEAVY STEADY SNOW AND SCATTERED SNOW
SHOWERS STRETCHING FROM ROUGHLY WENATCHEE TO MULLAN PASS. A DRY SLOT
VISIBLE ON SATELLITE POKING INTO THE SOUTH-EASTERNMOST ZONES WILL BE
REPLACED BY A STRONG VORTICITY CENTER DEEP IN THE COLD AIR OF THE
SUPPORTING UPPER LEVEL LOW NOW NEAR THE DALLES, OREGON. AS THIS VORT
MAX AND THE VERTICALLY STACKED MID AND UPPER LEVEL LOW TRACKS THROUGH
THE SOUTHERN CWA...FURTHER ACCUMULATING STEADY SNOW WILL STRIKE THE
SOUTHERN ZONES OF THE COLUMBIA BASIN AND THE IDAHO PANHANDLE. A SLEW
OF WINTER STORM WARNINGS AND SNOW ADVISORIES HAVE BEEN ISSUED MAINLY
FOR THE TONIGHT PERIOD AND MAINLY FOR THOSE ZONES FROM INTERSTATE 90
SOUTHWARD. ANOTHER HAZARD IS WIND. AS THE DEEP LOW TRACKS ACROSS THE
REGION A VERY STRONG GRADIENT IS DEVELOPING TO THE NORTH AND WEST OF
THE SURFACE LOW. THE THREAT OF 20 TO 30 MPH WINDS CREATING AREAS OF
NEAR ZERO VISIBILITY OVER THE BASIN AND AT THE MOUTHS OF THE PURCELL
TRENCH AND NORTHERN MOUNTAIN VALLEYS HAS PROMPTED THE ISSUANCE OF
WINTER STORM WARNINGS FOR THE COLUMBIA BASIN AND SPOKANE/CDA REGION.
WHILE SNOW AMOUNTS MAY NOT TECHNICALLY REACH HEAVY SNOW CRITERIA
HERE...THE PROSPECT OF BLOWING AND DRIFTING...IN SOME CASES NEAR
BLIZZARD CONDITIONS...MANDATES ISSUING WARNINGS INSTEAD OF
ADVISORIES. ALONG THE EAST SLOPES OF THE CASCADES MID LEVEL EASTERLY
WINDS ARE OROGRAPHICALLY ENHANCING AVAILABLE MOISTURE INTO HEAVY
SNOW IN THE WENATCHEE AND CASHMERE AREA...MAINLY SOUTH OF LAKE
CHELAN. THESE WINDS EXPECTED TO TURN NORTHERLY AND FINALLY NORTHWEST
TONIGHT SHUTTING OFF STEADY SNOW EARLY THIS EVENING. OVER THE
NORTHERN MOUNTAIN ZONES AND NORTHERN IDAHO PANHANDLE EXPECT MORE
BENIGN CONDITIONS WITH SCATTERED SNOW SHOWERS AND LOCAL LIGHT
ACCUMULATIONS...WITH SLOP OVER OF STEADY SNOW NEARING ADVISORY
ACCUMULATIONS IN THE FAR SOUTHERN REACHES OF THE NORTHERN MOUNTAIN
ZONES.

BY FRIDAY MORNING THE SURFACE LOW IS OVER NORTH CENTRAL IDAHO,
LOOSES UPPER LEVEL SUPPORT AND BEGINS TO FILL. FORECAST AREA IN
POST COLD FRONT AIR MASS WITH MAIN FRONTAL BAND STRETCHING OUT OVER
THE SOUTHERN ZONES. SHOULD BE A QUICK IMPROVEMENT OF STEADY SNOW TO
SCATTERED SNOW SHOWERS OVER MOST LOCATIONS AS MID LEVEL WINDS TURN
WESTERLY DRYING THE BASIN BUT MAINTAINING OROGRAPHIC SNOW SHOWERS
OVER THE IDAHO CENTRAL PANHANDLE MOUNTAINS. HIGH TEMPERATURES ONLY
TOP OUT IN THE 20S MOST LOCATIONS...AND BARELY INTO THE 30S AT
LEWISTON.

FRIDAY NIGHT THROUGH SUNDAY...A VERY COLD CANADIAN TROUGH BEGINS
PUSHING INTO THE REGION FROM THE NORTHWEST. THE TROUGH WILL
BRING A STRONG COLD FRONT INTO THE REGION FROM THE NORTH
WITH ANOTHER SHOT OF SNOW. SNOW ACCUMULATIONS ARE NOT
EXPECTED TO BE HEAVY AT THIS TIME HOWEVER FRIDAY NIGHT THROUGH
SATURDAY.

THE ENSUING COLD FRONT WILL BRING BREEZY WINDS TO THE NORTHERN
VALLEYS OF WASHINGTON AND THE NORTH IDAHO PANHANDLE. THE COLD FRONT
WILL ALSO BRING A VERY COLD AIR MASS INTO THE REGION WITH LOWS
SATURDAY NIGHT NEARING ZERO ESPECIALLY IN THE NORTHERN ZONES AND
HIGHS STRUGGLING TO GET INTO THE TEENS ON AVERAGE.

SUNDAY NIGHT THROUGH THURSDAY...COLDEST WEATHER SO FAR THIS WINTER
COMING DOWN THE PIKE. TEMPERATURES SLIPPING INTO THE SINGLE DIGITS
AND POSSIBLY EVEN SOME PLACES WITH BELOW ZERO TEMPERATURES. SUNDAY
NIGHT LOOKS LIKE THE COLDEST NIGHT DURING THE EXTENDED ALTHOUGH
MONDAY NIGHT MAY BE JUST ABOUT AS COLD. DAYTIME HIGHS MONDAY MOSTLY
IN THE TEENS WITH A FEW OF THE WARMER SPOTS, SUCH AS LEWISTON, IN
THE LOWER 20S. THE PICTURE GETS BRIGHTER BY THE END OF THE EXTENDED
AS LOWS WEDNESDAY NIGHT ARE MOSTLY IN THE 20S WITH HIGHS THURSDAY
MOSTLY IN THE 30S WITH WARMER SPOTS HITTING THE 40S.

THE COLD WEATHER USHERED IN FROM THE NORTH ALSO SHOULD BE VERY DRY.
DO NOT SEE ANY CHANCE OF PRECIPITATION FROM SUNDAY NIGHT THROUGH
MONDAY. FLOW ALOFT STARTS TO SHIFT TO A LITTLE MORE WESTERLY ON
MONDAY NIGHT AND THIS APPEARS TO BRING A LITTLE WAVE DOWN FROM THE
NORTHWEST SO HAVE BROUGHT SLIGHT CHANCE POPS TO THE AREA. FLOW
ALOFT CONTINUES TO SHIFT GOING TO MORE WESTERLY THEN EVEN SOUTHWEST
BY WEDNESDAY AFTERNOON.  THEN EVEN MORE SOUTHWEST BY THURSDAY. WITH
THIS FLOW WILL HAVE TO KEEP A CHANCE OF PRECIPITATION GOING THROUGH
THE END OF THE EXTENDED PERIOD. WARMER WEATHER ON THURSDAY SO HAVE
SPREAD RAIN FARTHER NORTH IN THE BASIN AND PORTIONS OF SOUTHEAST
CWA. LH

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        019 025 017 025 007 019/ 80 20 40 60 10 00
COEUR DALENE  019 026 017 026 007 018/ 80 20 40 60 20 00
PULLMAN        022 027 020 026 008 020/ 80 40 30 60 30 00
LEWISTON       025 032 023 032 014 023/ 80 40 30 60 30 00
COLVILLE       019 028 013 022 001 014/ 60 10 50 60 10 00
SANDPOINT      016 024 015 023 003 014/ 80 20 40 60 20 00
WALLACE        018 020 015 024 006 016/100 40 40 60 30 00
MOSES LAKE     021 029 022 030 010 021/ 50 20 50 60 10 00
WENATCHEE      019 027 021 028 006 018/ 20 30 50 60 20 00
OMAK           017 023 022 024 003 014/ 20 10 50 60 10 00
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY ZN4 FOR TONIGHT.
  ...WINTER STORM WARNING TONIGHT ZN2 AND ZN3.
  ...HEAVY SNOW WARNING TONIGHT ZN26 AND ZN27.
WA...HEAVY SNOW WARNING THIS EVENING ZN41 AND ZN32.
  ...WINTER STORM WARNING THIS EVENING ZN33..34..35..36..37..38..44.
  ...SNOW ADVISORY ZN31.

&&
Hazardous weather outlook, Jan 1, 11:05 AM PST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1105 AM PST THU JAN 1 2004

IDZ003-004-026-027-WAZ031>035-041-044-021430-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
1105 AM PST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

SIGNIFICANT SNOW IS EXPECTED TODAY AND TONIGHT AS A WINTER STORM
SYSTEM MOVES INTO THE AREA FROM OREGON. A HEAVY SNOW WARNING HAS BEEN
ISSUED FOR THE CAMAS PRAIRIE AND SNOW ADVISORIES HAVE BEEN ISSUED FOR
THE REMAINDER OF THE AREA. PLEASE SEE THE LATEST WINTER WEATHER
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

ANOTHER STRONG STORM SYSTEM IS EXPECTED TO MOVE INTO THE AREA
ON SATURDAY THIS STORM COULD PRODUCE MODERATE SNOWS OVER MUCH OF THE
AREA. THE STORM SHOULD MOVE OUT OF THE REGION SATURDAY NIGHT...BUT
SHOULD BE CLOSELY FOLLOWED BY A STRONG PUSH OF ARCTIC AIR FROM
CANADA. THIS MUCH COOLER AIR WILL BE ACCOMPANIED BY BRISK NORTHERLY
WINDS WHICH COULD PRODUCE AREAS OF BLOWING SNOW. THE COLD AIR WILL
LIKELY LINGER INTO EARLY NEXT WEEK.

IDZ001-002-WAZ036>038-042-043-021430-
NORTHERN PANHANDLE-COEUR DALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
1105 AM PST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A STRONG WINTER STORM IS EXPECTED TO MOVE INTO THE AREA ON SATURDAY.
THIS STORM COULD PRODUCE MODERATE SNOWS OVER MUCH OF THE AREA. THE
STORM SHOULD MOVE OUT OF THE REGION LATE SATURDAY AFTERNOON...BUT
SHOULD BE CLOSELY FOLLOWED BY A STRONG PUSH OF ARCTIC AIR FROM
CANADA. THIS MUCH COOLER AIR WILL BE ACCOMPANIED BY BRISK NORTHERLY
WINDS WHICH COULD PRODUCE AREAS OF BLOWING SNOW. THE COLD AIR WILL
LIKELY LINGER INTO EARLY NEXT WEEK.

In the hours before

Local storm report, Jan 1, 1:22 PM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
122 PM PST THU JAN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY SNOW       3 SE WENATCHEE          47.40N 120.28W
01/01/2004  3.50 INCH        CHELAN             WA   TRAINED SPOTTER

            SNOWING HEAVILY

0110 PM     HEAVY SNOW       WENATCHEE               47.43N 120.32W
01/01/2004  4.00 INCH        CHELAN             WA   TRAINED SPOTTER

            HEAVY SNOWFALL. VSBY LESS THAN 1/4 MILE. CALM WIND.

&&

MLM
Local storm report, Jan 1, 2:37 PM PST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
237 PM PST THU JAN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HEAVY SNOW       3 SE SPOKANE            47.64N 117.37W
01/01/2004  4.00 INCH        SPOKANE            WA   TRAINED SPOTTER

0228 PM     HEAVY SNOW       EAST WENATCHEE          47.42N 120.29W
01/01/2004  7.00 INCH        DOUGLAS            WA   TRAINED SPOTTER

            SNOWING HEAVILY. SNOWFALL 0700-1428 PST

&&

MLM
Special weather statement, Jan 1, 3:38 PM PST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
338 PM PST THU JAN 1 2004

IDZ001>004-WAZ033>038-041>044-030001-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
338 PM PST THU JAN 1 2004

...MORE SNOW FOLLOWED BY EXTREMELY COLD TEMPERATURES INTO THE
WEEKEND...

A CANADIAN COLD FRONT WILL PUSH INTO THE REGION EARLY SATURDAY
BRINGING SNOW. EARLY ESTIMATES OF SNOW AMOUNTS POSSIBLY BRING ANOTHER
2 TO 4 INCHES ON AVERAGE.

FOLLOWING THE SNOW WILL BE A MODIFIED ARCTIC AIR MASS DUE TO
ARRIVE SATURDAY AFTERNOON IN NORTHERN WASHINGTON AND NORTH IDAHO.
THE COLD FRONT WILL PROGRESS RAPIDLY TO THE SOUTH BRINGING BREEZY
NORTH WIND IN THE NORTHERN VALLEYS AND COLD TEMPERATURES SATURDAY
NIGHT INTO MONDAY. OVERNIGHT LOW TEMPERATURES WILL RANGE FROM MINUS
5 TO PLUS 5 DEGREES WITH DAYTIME HIGH TEMPERATURES 10 TO 20
DEGREES.  THESE CHILLY TEMPERATURES WILL HANG AROUND INTO THE
BEGINNING OF NEXT WEEK.

IDZ026-027-WAZ031-032-030001-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
338 PM PST THU JAN 1 2004

...MORE SNOW FOLLOWED BY EXTREMELY COLD TEMPERATURES INTO THE
WEEKEND...

A CANADIAN COLD FRONT WILL PUSH INTO THE REGION SATURDAY NIGHT
BRINGING SNOW. EARLY ESTIMATES OF SNOW AMOUNTS POSSIBLY BRING ANOTHER
1 TO 3 INCHES ON AVERAGE.

FOLLOWING THE SNOW WILL BE A MODIFIED ARCTIC AIR MASS DUE TO
ARRIVE SATURDAY AFTERNOON IN NORTHERN WASHINGTON AND NORTH IDAHO.
THE COLD FRONT WILL PROGRESS RAPIDLY TO LEWISTON AND CLARKSTON
REGION SATURDAY NIGHT. OVERNIGHT LOW TEMPERATURES WILL RANGE FROM
10 TO 15 DEGREES WITH DAYTIME HIGH TEMPERATURES 10 TO 20 DEGREES.
THESE CHILLY TEMPERATURES WILL HANG AROUND INTO THE BEGINNING OF NEXT
WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Garfield & Asotin

When
January 1, 6:00 PM PST to January 2, 9:00 PM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy Snow, Washington Palouse

When
January 1, 6:00 PM PST to January 2, 9:00 PM PST
Where
Washington Palouse forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy Snow, Spokane Area

When
January 1, 6:00 PM PST to January 2, 9:00 PM PST
Where
Spokane Area forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
January 1, 6:00 PM PST to January 2, 9:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
January 1, 6:00 PM PST to January 2, 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Wenatchee Area

When
January 1, 6:00 PM PST to January 2, 9:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
January 1, 6:00 PM PST to January 2, 9:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383330, 5383331, 5383332, 5383333, 5383334, 5383335, 5384112.